New Mexico, 2017High Wind in New Mexico, January 21 to 22, 2017
January 21 to 22, 2017 · NWS ABQ · 8 events in 7 counties and zones
The storm system that helped generate heavy snowfall over portions of New Mexico the previous day shifted east and deepened considerably over west Texas. A strong jet streak on the back side of the upper level low crossed over central and southeastern New Mexico and created an extended period of strong northwest winds.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The storm system that helped generate heavy snowfall over portions of New Mexico the previous day shifted east and deepened considerably over west Texas. A strong jet streak on the back side of the upper level low crossed over central and southeastern New Mexico and created an extended period of strong northwest winds. The area from near Clines Corners to Ruidoso and Roswell reported peak wind gusts between 55 and 65 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 21, 4:44 AM MST, 4 hours 11 minutes earlier.
Area forecast discussion, Jan 21, 4:44 AM MST, 4 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
444 AM MST Sat Jan 21 2017
.AVIATION...
12Z TAF CYCLE
Waves of precipitation will continue to cross NM today, though
will gradually taper off after 18z. Until then, MVFR to IFR
cigs/vsbys will be likely, along with widespread mt obscurations.
P-type will be a mix of rain and snow in the valleys and snow in
the mtns. Winds will increase aft 18z, especially along/south of
I-40. Strongest winds will be from near KCQC to KSRR where gusts
btw 50 and 60kts are possible this eve. Winds will gradually
decrease toward sunrise.
34
&&
.PREV DISCUSSION...345 AM MST Sat Jan 21 2017...
.SYNOPSIS...
Precipitation will continue today over the west and central with
accumulating snow over the higher terrain, but any rain or snow
should taper off as it reaches the plains. West winds will
strengthen rapidly by this afternoon and even more tonight for much
of the east and south, with damaging wind gusts in excess of 60 mph
possible south of Interstate 40 and east of the Rio Grande Valley.
While precipitation tapers off overall tonight, the strong winds
will persist into Monday. Unsettled and colder weather will continue
into the middle of next week before a drying trend late next week.
.DISCUSSION...
Negative tilt trough continues to spread precipitation over the
forecast area from southwest to northeast, although it has been
tending to taper off as it reaches or shortly after it reaches the
plains due to downslope winds. Again trying to balance timing and
areal coverage of wintry highlights with necessity, areal coverage
and timing of wind highlights. As some of the winter weather
advisories and winter storm warnings expire, high wind warnings and
wind advisories will go into effect.
Precipitation to taper off tonight, but winds to strengthen moreso
and may persist into Monday. The next system approaching from the
west will start increasing chances for snow over the northwest
quarter to third Sunday night into Monday, but snow looks to become
more widespread and frequent Monday night. Snow levels should be
lower Monday night as mt top temperatures fall to -8 to -10C after
warming to -1 to -3C Monday. There will also be more wind with this
system but the potential for damaging wind is less.
Mid to late week an upper trough will linger over the southern
Rockies but apparently chances for precipitation taper off each day.
Temperatures will be below average as a ridge develops to our west,
and brisk north winds prevail over NM. Models have exhibited some
variations on this theme, so details a bit fuzzy.
&&
.FIRE WEATHER...
The second upper level trough in the series will continue to
impact NM today and tonight. Initially, waves of precipitation
will continue to impact mainly western and central NM. Some light
precip may make it across the plains, but as downsloping winds
ramp up this afternoon, precip should have a harder time
persisting across the area. Snow levels will continue to lower
today, to generally between 5000-6000 feet. Additional snow totals
between 1 and 3 inches will be common, though locally higher
across the northern mountains. Much of the precipitation should
diminish near or shortly after sunset.
The winds will really start picking around 11am today especially
near and south of I-40 thanks to a 998-990mb sfc low over NE NM and
strong mixing. Winds will continue to increase this evening along
and just east of the central mtn chain where damaging winds with
gusts up to 70 mph are possible. High wind warnings and wind
advisories will be in effect this afternoon through 5 am Sunday.
A brief break is expected Sunday afternoon, though some breezes will
still be felt along and just east of the central mountain chain.
Then the effects of the 3rd system in the series will start to
impact northwest NM Sunday night. Though the center of the system
will cross the central Rockies, some energy will shift across NM
Monday and Monday night, expanding precipitation across the western
2/3rds of NM once again. Snow levels may be a bit higher with this
system, but strong winds will return. Nearly all areas will see
breezy to windy conditions Monday.
Some showers will persist on Tuesday as some energy lags behind the
main system, but winds again will be the story, at least across the
east central plains where gusts between 45 and 50 mph will be
common. Elsewhere, expect colder temperatures.
Though the latter half of the week looks dry, it will remain cold.
High temperatures will be below normal areawide starting Tuesday and
will remain below normal through at least Saturday. Not much wind is
expected after Tuesday as well outside of a few gusts near Clines
Corners.
After mainly excellent vent rates today, ventilation rates will drop
into the poor category for much of western and central NM on Sunday.
Ventilation improves on Monday, except for a few central valley
locales. Further improvement is expected on Tuesday, but as both
mixing heights and transport winds decrease during the latter half
of the week, vent rates deteriorate once again.
34
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 11 AM this morning to 5 AM MST Sunday for
the following zones... NMZ521-523-524-533-537>540.
Winter Weather Advisory until 11 AM MST this morning for the
following zones... NMZ507-509-517-518-521>524.
Wind Advisory from 11 AM this morning to 5 AM MST Sunday for the
following zones... NMZ507-519-520-522-525-534>536.
Winter Storm Warning until 8 PM MST this evening for the following
zones... NMZ502-506-508-510>514-516-526.
Wind Advisory from 8 PM this evening to 5 AM MST Sunday for the
following zones... NMZ506-508.
Winter Weather Advisory until 8 PM MST this evening for the
following zones... NMZ501-503>505.
High Wind Warning from 8 PM this evening to 5 AM MST Sunday for the
following zones... NMZ526.
&&
Hazardous weather outlook, Jan 21, 4:28 AM MST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
428 AM MST SAT JAN 21 2017
NMZ501>540-221300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
428 AM MST SAT JAN 21 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
ACCUMULATING SNOW WILL PERSIST OVER THE WESTERN AND CENTRAL HIGHER
TERRAIN TODAY BEFORE TAPERING OFF LATER THIS AFTERNOON OR EARLY
EVENING. AT THE SAME TIME...WEST WINDS WILL STRENGTHEN OVER AREAS
SOUTH OF INTERSTATE 40 AND EAST OF THE RIO GRANDE VALLEY...AND
INTENSIFY FURTHER TONIGHT...WITH DAMAGING WIND GUSTS IN EXCESS OF
60 MPH POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
POTENTIAL FOR DAMAGING WINDS SHOULD DIMINISH SUNDAY BUT WINDS WILL
REMAIN STRONG AND GUSTY INTO MONDAY OVER THE EAST AND SOUTH. ANOTHER
ROUND OF ACCUMULATING SNOW WILL BE POSSIBLE SUNDAY NIGHT INTO
MONDAY NIGHT FOR THE WEST AND CENTRAL. DRIER AND COLDER WEATHER
EXPECTED WEDNESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS AS WELL AS WIND
GUSTS AND IMPACTS THROUGH THE NATIONAL WEATHER SERVICE
ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING
1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON
OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG NMWX.
In the hours before
Local storm report, Jan 21, 6:55 AM MST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
655 AM MST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM SNOW CHAMA 36.89N 106.58W
01/20/2017 M7.5 INCH RIO ARRIBA NM TRAINED SPOTTER
1112 PM SNOW 2 SW AGUA FRIA 35.63N 106.05W
01/20/2017 E1.0 INCH SANTA FE NM TRAINED SPOTTER
0138 AM SNOW 1 SW SANTA FE 35.67N 105.96W
01/21/2017 M1.5 INCH SANTA FE NM TRAINED SPOTTER
0315 AM SNOW 2 WNW SEDILLO 35.11N 106.33W
01/21/2017 M3.0 INCH BERNALILLO NM TRAINED SPOTTER
0530 AM SNOW 5 NW LAMY 35.53N 105.93W
01/21/2017 M1.5 INCH SANTA FE NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1700464
EVENT NUMBER ABQ1700465
EVENT NUMBER ABQ1700466
EVENT NUMBER ABQ1700467
EVENT NUMBER ABQ1700468
JLPLocal storm report, Jan 21, 8:38 AM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
838 AM MST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM SNOW 2 S ALTO 33.37N 105.69W
01/21/2017 M5.0 INCH LINCOLN NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1700469
SHOEMAKEHigh Wind, Central Highlands
- When
- January 21, 8:55 AM MST to 9:00 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- ASOS
Clines Corners reported sustained winds around 40 mph periodically for several hours.
High Wind, Sandia/Manzano Mountains
- When
- January 21, 12:00 PM MST to 11:00 PM MST
- Where
- Sandia/Manzano Mountains forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Public
A peak wind gust of at least 66 mph was reported at the top of the Sandia Peak Tram. A public weather station in San Pedro Creek Estates reported a peak wind gust to 60 mph.
High Wind, Chaves County Plains
- When
- January 21, 12:45 PM MST to 5:30 PM MST
- Where
- Chaves County Plains forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
Peak wind of 59 mph at Roswell.
High Wind, South Central Highlands
- When
- January 21, 1:00 PM MST to January 22, 12:00 AM MST
- Where
- South Central Highlands forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
The Chupadera Mesa site reported a peak wind gust to 58 mph. White Sands Missile Range observations gusted as high as 61 mph.
High Wind, Central Highlands
- When
- January 21, 2:00 PM MST to 8:30 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
Harvey Ranch reported peak wind gusts up to 58 mph between 2pm and 8pm MST.
High Wind, Eastern Lincoln County
- When
- January 21, 3:00 PM MST to January 22, 4:50 AM MST
- Where
- Eastern Lincoln County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Trained Spotter
Spotter reported personal weather station hit 66 mph then anemometer blew off pole. The CSBF Transwester Pump station reported a peak wind gust to 58 mph.
High Wind, South Central Mountains
- When
- January 21, 8:00 PM MST to 10:00 PM MST
- Where
- South Central Mountains forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
Peak wind gust to 61 mph at Sierra Blanca airport.
High Wind, Southwest Chaves County
- When
- January 21, 8:00 PM MST to 10:00 PM MST
- Where
- Southwest Chaves County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
Peak wind gust to 58 mph at Dunken.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Georgia, January 21 to 23, 201716 deaths · 137 injured · $314 million · EF3 · 62 events
- Tornadoes and Flash Flooding in Mississippi, January 21, 20174 deaths · 57 injured · $11 million · EF3 · 40 events
- Tornadoes and Hail in Louisiana, January 21, 20173 injured · $1.8 million · EF2 · 35 events
- Tornadoes and Damaging Winds in Georgia, January 21 to 22, 2017$1.9 million · EF2 · 51 events
- Tornado and Hail in Alabama, January 21 to 22, 20174 injured · $1.2 million · EF2 · 22 events
- Tornadoes and Hail in Texas, January 21, 20171 injured · $2.1 million · EF2 · 8 events
- High Surf in Hawaii, January 21 to 24, 20171 death · 7 events
- Flash Flood and High Wind in Hawaii, January 21 to 22, 20171 death · 73 kt wind · 7 events
- Tornado and Hail in Mississippi, January 21 to 22, 20171 injured · $160,000 · EF2 · 4 events
- High Surf in California, January 21, 20171 death · 1 event
- Tornado and Hail in Florida, January 21 to 22, 2017$41,000 · EF1 · 60 events
- Tornadoes in South Carolina, January 21, 20171 injured · EF2 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666775, 666777, 666779, 666778, 666776, 666780, 666781, 666783.